Mississippi, 2009

Hail and Damaging Winds in Mississippi, July 2, 2009

July 2, 2009 · NWS LIX · 4 events in 2 counties and zones

Scattered strong to severe thunderstorms developed in the afternoon and evening hours in a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong to severe thunderstorms developed in the afternoon and evening hours in a very unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 2, 2:24 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT THU JUL 2 2009

.SHORT TERM...
A FEW THUNDERSTORMS MANAGED TO DEVELOP IN THE COASTAL MARSHES THIS
AFTERNOON WITH SOME PROPAGATION NOTED BEHIND THE OUTFLOW
BOUNDARIES EMANATING NORTHWARD. THIS MAY INDUCE MORE COVERAGE
THROUGH 7 PM ACROSS THE LOWER PARISHES. ISOLATED SHOWERS STARTING
TO DEVELOP IN THE INTERIOR PARISHES AND PEARL RIVER COUNTY BUT
THEY REMAIN SMALL AND SHORT-LIVED WHILE MOVING SOUTHEAST.
MEANWHILE...TEMPERATURES ARE RUNNING 95 TO 100 ACROSS MUCH OF THE
AREA THIS AFTERNOON AND SHOULD DO SO AGAIN FRIDAY AND SATURDAY.
WEAK FRONTAL ZONE NORTH OF THE FORECAST AREA SHOULD SETTLE
SOUTHWARD FRIDAY BUT HAVE LITTLE IMPACT ASIDE FROM POSSIBLY
FOCUSING CONVECTION SOMEWHAT MORE EFFICIENTLY IF LAKE AND GULF
BREEZES BECOME INVOLVED. WILL ONLY MAINTAIN 10 PERCENT POPS FOR
FRIDAY THOUGH SOME UPWARD ADJUSTMENT MAY BE WARRANTED IF SOUNDINGS
START SHOWING DEEPER LAYERED MOISTURE. WEST WINDS ALOFT WILL LIMIT
MOISTURE DEPTH CONSIDERABLY. 24

.LONG TERM...
THE OVERALL TREND SHOULD BE FOR GRADUAL DEEPENING OF TROPICAL
MOISTURE OVER THE REGION TO BRING RAIN CHANCES BACK TO NORMAL
DAILY 30-40 PERCENT BY MONDAY AND TUESDAY. MEANWHILE...VERY HOT
TEMPERATURES AND LIMITED CONVECTIVE RELIEF SHOULD CONTINUE THROUGH
SATURDAY WITH GRADUAL IMPROVEMENT DAY-TO-DAY THROUGH WEDNESDAY. 24

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DRY HIGH PRESSURE
LINGERS OVER THE AREA INHIBITING CONVECTION. A FEW ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EXTREME
SOUTHEAST LOUISIANA...BUT THE CHANCES OF RAIN AT ANY GIVEN LOCATION
REMAIN TOO LOW TO MENTION IN THE TAF. WEST OR SOUTHWEST WINDS OF
AROUND 10 KTS WILL CALM OVERNIGHT BEFORE BECOMING NORTHWEST AROUND 5
KTS IN THE MORNING AS A WEAK FRONTAL TROUGH STALLS JUST NORTH OF THE
AREA. 95

&&

.MARINE...
EXPECT WINDS TO REMAIN GENERALLY IN THE 5 TO 10 KT RANGE WITH SEAS
OF 1 TO 2 FEET THROUGH THE FOURTH OF JULY HOLIDAY. AS A WEAK FRONT
APPROACHES THE AREA...WIND SPEEDS WILL INCREASE SLIGHTLY WITH SEAS
ALSO BUILDING IN RESPONSE. DO NOT ANTICIPATE ANY HEADLINES AT THIS
TIME...BUT MARINERS SHOULD BE AWARE THAT AS THE FRONT STALLS OVER
THE COASTAL WATERS...THERE WILL BE ENHANCED CHANCES OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY. WINDS AND SEAS WILL BE
HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. 95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71 101  73 101 /  10  10  10  10
BTR  77 101  77 100 /  10  10  10  10
MSY  79  98  79  98 /  10  10  10  10
GPT  80  97  78  96 /  10  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
95/DM
Hazardous weather outlook, Jul 2, 10:44 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CDT THU JUL 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-030500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1144 AM CDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES FROM 105 TO 110 WILL BE COMMON ACROSS THIS OUTLOOK
AREA THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG LAKE
OR GULF BREEZES BUT MOST OF THE AREA SHOULD REMAIN DRY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH HIGHS
IN THE 90S TO NEAR 100 DEGREES AND HEAT INDICES IN THE 105 TO 110
DEGREE RANGE.

AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY THROUGH
WEDNESDAY OF NEXT WEEK AS A WEAK COLD FRONT STALLS ALONG THE GULF
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

In the hours before

Local storm report, Jul 2, 2:32 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HOUMA                   29.58N 90.71W
07/02/2009  E0.50 INCH       TERREBONNE         LA   EMERGENCY MNGR

0326 PM     HAIL             HOUMA                   29.58N 90.71W
07/02/2009  E0.88 INCH       TERREBONNE         LA   TRAINED SPOTTER

            PENNY TO NICKEL HAIL REPORTED.

&&

RRICKS
Local storm report, Jul 2, 3:01 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             NEW ORLEANS             29.97N 90.08W
07/02/2009  E0.50 INCH       ORLEANS            LA   PUBLIC

            PUBLIC REPORTED MARBLE SIZED HAIL ON MAGAZINE STREET IN
            THE FRENCH QUARTER.

&&

DMANNING
Special weather statement, Jul 2, 3:02 PM CST, 1 hour 10 minutes before
LAZ039-MSZ077-022200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING WASHINGTON PARISH...
PEARL RIVER COUNTY...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF POPLARVILLE...OR ABOUT 5
MILES EAST OF ANGIE...MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  VARNADO AND 8 MILES NORTH OF CROSSROADS BY 500 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 3:13 PM CST, 59 minutes before
LAZ037-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENSBURG...OR ABOUT 5 MILES SOUTHEAST OF
GREENSBURG...MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTPELIER BY 515 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 3:30 PM CST, 42 minutes before
LAZ040-MSZ077-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING PEARL RIVER
COUNTY...ST. TAMMANY PARISH...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF PICAYUNE...OR ABOUT 5 MILES
SOUTHEAST OF BUSH. THE THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL ST. TAMMANY PARISH AT 440 PM

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 4:06 PM CST, 6 minutes before
MSZ081-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
506 PM CDT THU JUL 2 2009

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING HARRISON COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF ST. MARTIN...OR ABOUT 13 MILES
NORTH OF BILOXI...MOVING SOUTHEAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF BILOXI BY 600 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pearl River

When
July 2, 4:12 PM CST
Where
Pearl River County, 5 mi NW of Picayune
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.581, -89.739

Nickel size hail was reported on Highway 43 near Pine Grove Road.

Thunderstorm Wind, Pearl River

When
July 2, 4:29 PM CST
Where
Pearl River County, 5 mi ENE of Picayune
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.558, -89.602

Thunderstorm winds knocked down small trees and peeled the siding off of a structure on F.Z. Goss Road.

Thunderstorm Wind, Hancock

When
July 2, 5:30 PM CST
Where
Hancock County, 1 mi N of Waveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.294, -89.380

Thunderstorm winds damaged a fence and destroyed metal lawn buildings.

Hail, Hancock

When
July 2, 5:30 PM CST
Where
Hancock County, Bay St Louis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.320, -89.330

Large hail cracked the windshield of a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190105, 190106, 190107, 190108.